Quantcast

Army issues new e-cigarette warning after two soldiers treated for vaping-related ailments

The Army advises soldiers to stop using electronic cigarettes and other vaping products after an active duty soldier in the U.S. and another stationed overseas were treated for vaping-related lung injuries.

FORT KNOX

By MARTIN EGNASH | STARS AND STRIPES Published: October 10, 2019

GRAFENWOEHR, Germany – Two active duty soldiers have been treated for vaping-related lung injuries, the Army said Thursday as it issued a new warning to servicemembers to lay off electronic cigarettes.

“Until we know more, everyone is encouraged not to use e-cigarette or vaping products,” the Army said in a statement, Thursday. “As a matter of fact, we encourage you to quit smoking altogether. We need you healthy and strong.”

One of the soldiers who fell ill was in the U.S. and the other was stationed overseas, said Chanel Weaver, an Army Public Health Center spokesperson. The U.S.-based soldier has been treated and released, while the overseas soldier was still receiving care, Weaver said, without giving their exact locations.

The new e-cigarette warning came days after most exchanges on Army, Air Force and Navy installations stopped selling vaping products following an outbreak this summer of serious lung illnesses, which the Centers for Disease Control and Prevention said appeared to be linked to use of the devices.

Eighteen people have died so far out of more than 1,000 vaping-related lung injury cases reported in every state except Alaska and New Hampshire, the CDC said last week.

Findings from an ongoing investigation by the CDC into what might be causing the illnesses and deaths suggest the psychoactive ingredient in marijuana, THC, which is added to some vaping products, might play a role.

Lung illness and injuries are not the only health problems that have been linked to e-cigarettes. In April, the Food and Drug Administration launched a probe into whether vaping can cause seizures, and the Army has warned that using e-cigarettes may increase feelings of anxiety and cause blood pressure spikes.

egnash.martin@stripes.com
Twitter: @Marty_Stripes
 

from around the web